Hail, Todd
- When
- May 2, 4:57 PM CST to 5:02 PM CST
- Where
- Todd County, 5.31 mi ESE of Rosebud
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.190, -100.760
A thunderstorm briefly became severe over central Todd County, producing hail to quarter size south of Mission.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over central Todd County, producing hail to quarter size south of Mission.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 2, 2:22 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 222 PM MDT SAT MAY 2 2015 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 222 PM MDT SAT MAY 2 2015 UPPER LEVEL SHORTWAVE TROUGH NOW TRAVERSING THE NORTHERN PLAINS WITH AN ASSOCIATED SFC TROUGH EXTENDING SOUTH ACROSS THE EASTERN FA. DIURNAL HEATING COUPLED WITH SUFFICIENT LL MOISTURE WILL CONTINUE TO SUPPORT ML CAPES IN EXCESS OF 1000 J/KG ALONG AND AHEAD OF THE TROUGH...WITH ISOLD SHRA/TS EXPECTED THROUGH EVENING THERE. A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE IN THIS PULSE ENV WITH NEGLIGIBLE DEEP LAYER SHEAR. UPPER LEVEL JET STREAM WILL SLIDE SE ACROSS ND WITH A HIGH CENTERED WEAK FGEN RESPONSE DEVELOPING LATE TONIGHT ACROSS THE FAR NW. HAVE INCLUDED A LOW POP FOR THIS. OTHERWISE...DRY WX EXPECTED ACROSS THE MAJORITY OF THE FA TONIGHT. SUNDAY...LL FLOW WILL VEER N-E THROUGH THE DAY WITH UPSLOPE CONVERGENT FLOW DEVELOPING OVER NE WY AND THE WESTERN BH BY AFTERNOON. DIURNAL HEATING WILL SUPPORT WEAK INSTABILITY OVER THIS AREA...ALLOWING ISOLD/SCT SHRA/TS WITH THE BEST CHANCES OVER THE HIGHER TERRAIN OF THE WESTERN BH. BETTER CHANCES FOR PRECIP WILL DEVELOP OVER THE WESTERN HALF OF THE FA SUNDAY NIGHT AS DEEPER MOISTURE TRANSPORT ENSUES PER THE EJECTING SW CONUS UPPER LOW. LINGERING LL BAROCLINIC ZONE IN PLACE OVER THE REGION WITH A GRAZING NORTHERN STREAM IMPULSE WILL PROVIDE SUFFICIENT LIFT AND FORCING. HENCE...HAVE INCREASED POPS TO HIGHER CHANCE FOR THIS AREA...WITH THE BEST CHANCE BEING LATE SUNDAY NIGHT WITH POTENTIAL ADDED LIFT FROM A PASSING UPPER JET STREAK. OTHERWISE..COOLER CONDS CAN BE EXPECTED WITH HIGHS IN THE 60S NW HALF...WITH 70S SCENTRAL SD. .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 222 PM MDT SAT MAY 2 2015 NEARLY ZONAL UPPER FLOW WILL CONTINUE INTO TUESDAY WITH NEAR TO SLIGHTLY ABOVE AVERAGE TEMPERATURES IN THE 60S AND LOWER 70S. SEVERAL DISTURBANCES EMBEDDED IN THE FLOW WILL BRING DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. BREEZY SOUTHEASTERLY RETURN FLOW IS ALSO THROUGH TUESDAY AS HIGH PRESSURE SLIDES OVER MN. UPPER FLOW THEN BECOMES SOUTHWESTERLY BY MID WEEK AS A DEEP TROUGH DEVELOPS OVER THE WESTERN CONUS. BOTH GFS/ECMWF CONTINUE TO SHOW A STRONG DISTURBANCE EJECTING INTO THE CENTRAL/NORTHERN PLAINS WHICH WOULD BRING INCREASING CHANCES FOR PRECIPITATION...BUT THE TIMING HAS BECOME A LITTLE FASTER INTO THE TUE NIGHT TO WED NIGHT TIME FRAME. GFS AND ECM ARE SHOWING AROUND AN INCH OF QPF FOR MANY LOCATIONS ACROSS WRN SD. NOW BOTH MODELS ARE SHOWING THE MAIN UPPER LOW BECOMING NEGATIVELY TILTED NEXT SATURDAY JUST W/SW OF THE CWA. IF THIS PANS OUT...THIS MAIN SYSTEM COULD BRING ANOTHER INCH OR MORE OF QPF. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY ISSUED AT 222 PM MDT SAT MAY 2 2015 ISOLATED SHRA/TSRA ARE EXPECTED THROUGH THIS EVENING...MAINLY ACROSS CENTRAL SD. MVFR CONDITIONS WILL BE POSSIBLE NEAR TSRA. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JC LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 257 AM MDT SAT MAY 2 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031100- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 257 AM MDT SAT MAY 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL SOUTH DAKOTA. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL WEATHER DISTURBANCES WILL CROSS THE AREA THROUGH MID WEEK AND PRODUCE CHANCES FOR THUNDERSTORMS AT TIMES. THE CHANCES FOR WIDESPREAD SEVERE THUNDERSTORMS ARE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 541 PM CDT SAT MAY 2 2015 SDZ047-022330- TODD SD- 541 PM CDT SAT MAY 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TODD COUNTY UNTIL 630 PM CDT... AT 540 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKEVIEW...OR 10 MILES SOUTHWEST OF MISSION...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKEVIEW. LAT...LON 4305 10081 4322 10087 4331 10057 4309 10046 TIME...MOT...LOC 2240Z 254DEG 14KT 4316 10075 HELGESON
The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570110, 570111.